Determine risk for hydroxychloroquine retinal toxicity

November 22, 2019
Selina R. McGee, OD, FAAO

Guidelines highlight the need for screening for harm from a commonly used drug.

A 57-year-old Caucasian female presented for exam with the complaint of blurry vision. She reported that the blurriness was in both eyes, and it was slowly progressive over the past few months.

She had a medical history of high blood pressure, high cholesterol, and rheumatoid arthritis.

She was currently taking 81 mg aspirin, atorvastin (Lipitor, Pfizer), Centrum Silver multivitamin, fish oil, hydroxychloroquine (Plaquenil, Concordia) 200 mg QD, isosorbide mononitrate (Imdur, Hikma), levetiracetam (Keppra, Pfizer), Nitrostat (nitroglycerin, Pfizer), Restasis (cyclosporin, Allergan), Ranexa (ranolazine, Gilead), Trexall (methotrexate, Teva), citalopram (Celexa, Forest Labs), losartan/hydrochlorothiazide (Hyzaar, Merck), sulfamethoxazole/trimethoprim (Bactrim DS and topiramate (Trokendi XR, Ortho-McNeil). 

Her visual acuity with habitual Rx at distance was 20/40 OD and 20/50-OS, while at near was 20/40. Pinhole showed no improvement OD with OS improving to 20/40. Pupils were equal, round, and reactive to light; no afferent pupil defect was noted OU. Extraocular motility was full with no restrictions OU. Intraocular pressures (IOP) by Goldmann tonometry were 14 mm Hg OD and 13 mm Hg OS at 15:01 pm. Slit-lamp biomicroscopy revealed dermatochalasis. The cornea in both eyes was clear and anterior chambers were deep and quiet OU. Angles were 4×4 using the Von Herrick method. 

Related: How to determine treatment for a patient with a Roth spot

Pupils were dilated with one drop 1% tropicamide and one drop 2.5% phenylephrine. Posterior exam showed 1+ nuclear sclerosis of the lenses OU. Vitreous was clear of cell OU. Fundus exam showed OD and OS optic nerves were pink and distinct with a 0.15/0.15 cup-to-disc ratio. The macula in each eye exhibited a flat appearance with absent foveal reflexes. Peripheral retina was unremarkable OU. Fundus photos, visual field 10-2 were ordered as well as a spectral domain ocular coherence tomography (SD-OCT) (see Figures 1-3).

The appearance of disruption of the photoreceptor integrity line, perifoveal thinning, and paracentral scotomas confirmed a high likelihood of toxicity in this patient. She was asked to stop the medication immediately, which she did. The patient was educated that her vision could worsen until the medication was completely washed out of her system.1 A referral for a fluorescein angiography (FA) for confirmation of bulls-eye maculopathy was ordered.

Follow up
The patient was seen three weeks later for the consult and FA.

Uncorrected distance acuity OD and OS was 20/70, and pinhole was 20/50 OD and OS. IOP was measured at 14 and 12 mm Hg in OD and OS. Anterior segment examination was normal OU.
The patient was again dilated with 1% tropicamide and 2.5% phenylephrine. Vitreous and optic nerve were normal. Macula showed very slight bulls-eye macular changes. FA showed subtle bulls-eye maculopathy, and the repeated OCT showed slight parafoveal OCT ellipsoid zone (EZ) loss consistent with Plaquenil toxicity.

She had already stopped the medication and was again educated that further progression and vision loss could happen. Vision loss did indeed stabilize at 20/50 about six months later.

Discussion
Hydroxychloroquine is a commonly used medication for rheumatoid arthritis, systemic lupus erythematosus, discoid lupus, Sjögren syndrome, juvenile idiopathic arthritis, other mixed connective tissue autoimmune conditions, non-small cell lung cancer, and graft-versus-host disease (GVHD), to name a few.

In 2011, guidelines warned about toxicity risk at a cumulative dose of 1000 g or exceeding 6.5 mg/kg body weight/day. For a typical patient, most would reach the cumulative dose at 200 mg bid in 5 years.2 It is rare for vision changes to occur. 

Related: More than a yellow lesion?

Is there really a scarcity in cases, though? New information shows that hydroxychloroquine retinal toxicity occurs 7.5 percent of the time, which is not that rare.3

In those patients who are affected, their daily dose and duration of use varied widely. The new guidelines that came out in 2016 illustrated the most critical determinant of risk equals current excessive daily dose by actual weight in the following manner: Uunder 5 mg/kg=2 percent risk over 10 years with an increase sharply to 20 percent at 20 years.4 Furthermore, at 800 mg dosing, the daily risk would be 25 to 40 percent in one to two years.

Who else is at high risk? Patients who experience chronic renal disease with concomitant use of tamoxifen have a five-fold increase in toxicity. Additionally, patients who already have retinal and macular disease may masquerade or be subclinical simply because it can be very difficult to follow these patients with current testing strategies.5 It is prudent to take notice of these additional risk factors carefully when screening patients.

Appropriate screen testing for patients is imperative since, once vision is lost, it is not reversible and may progress even after the medication has been discontinued. A baseline exam should be performed within the first year of starting therapy, and SD-OCT with visual fields would offer clinical utility as a screening technique. While we naturally would use a 10-2 visual field for most cases, the exception would be Asian patients because the condition can manifest beyond the macula, necessitating wider-range test strategies (24-2 or 30-2 visual fields).6,7

Screening frequency can be performed on a five-year basis unless there are heightened risk factors, in which case visual fields should be performed every year. Other useful screening tests are multifocal electroretinogram (mfERG) and fundus autofluorescence (FAF). It is not advised and/or is no longer standard of care to order fundus photos, time-domain OCT, FA, full-field ERG, Amsler grids, color vision testing, or electrooculography (EOG) to screen for Plaquenil toxicity. Some of these tests can show photoreceptor damage, but only in the late stages of the disease.

More about Dr. McGee: Q&A: Ocular aesthetics injections, Irish whisky, optometric legislation, becoming a master gardener

References:

1. Marmor MF, Hu J. Effect of disease stage on progression of hydroxychloroquine retinopathy. JAMA Ophthalmol. 2014 Sep;132(9):1105-12.
2. Marmor MF, Kellner U, Lai TY, Lyons JS, Mieler WF; American Academy of Ophthalmology. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology. 2011 Feb;118(2):415-22.
3. Yusuf IH, Sharma S, et al. Hydroxychloroquine retinopathy. Eye (Lond). 2017 June;31(6):828-45.
4. AAO Quality of Care Secretariat. Recommendations on Screening for Chloroquine and Hydroxychloroquine Retinopathy – 2016. American Academy of Ophthalmology. Available at: https://www.aao.org/clinical-statement/revised-recommendations-on-screening-chloroquine-h. Accessed 11/14/19.
5. Melles RB, Marmor MF. The risk of toxic retinopathy in patients on long-term hydroxychloroquine therapy. JAMA Ophthalmol. 2014 Dec;132(12):1453-60.
6. Melles RB, Marmor MF. Pericentral retinopathy and racial differences in hydroxychloroquine toxicity. Ophthalmology 2015;122(1):110-6.
7. Lee DH, Melles RB, Joe SG, et al. Pericentral hydroxychloroquine retinopathy in Korean patients. Ophthalmology. 2015 Jun;122(6):1252-6.

Related Content:

Retina